Oklahoma, 2005

Hail and Damaging Winds in Oklahoma, May 24 to 25, 2005

May 24 to 25, 2005 · NWS AMA · 7 events in 2 counties and zones

Severe thunderstorms with large hail and damaging winds moved through the central and eastern Oklahoma panhandle during the late evening and early morning hours. however tree limbs were blown down in the town of Gray Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with large hail and damaging winds moved through the central and eastern Oklahoma panhandle during the late evening and early morning hours. No injuries were reported...however tree limbs were blown down in the town of Gray Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 24, 10:27 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, May 24, 10:27 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1127 PM CDT TUE MAY 24 2005

.UPDATE...
UPDATED THE FORECAST PACKAGE TO INCREASE POPS MAINLY IN THE
NORTHEAST AS AN MCS MOVES INTO THE PANHANDLES FROM SOUTHEASTERN
COLORADO AND SOUTHWESTERN KANSAS. EASTERLY WINDS IN THE LOW LEVELS
ARE ADVECTING MOISTURE INTO THE AREA WHICH IS MAINTAINING ENOUGH
INSTABILITY TO KEEP THE THUNDERSTORMS GOING. STORM RELATIVE INFLOW
FAVORS THE THUNDERSTORMS TO MOVE SOUTHEAST WITH PERHAPS SOME
DEVELOPMENT ON THE WESTERN FLANK OF THE LINE. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND HIGH WINDS.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 250 PM CDT TUE MAY 24 2005/

DISCUSSION...
INITIAL STABILITY LEVELS SIMILAR TO YESTERDAY. COOL AIR PACKED
BETWEEN WARM AIR ALOFT AND AT LOWER LEVELS WOULD POINT TO ANOTHER
THREAT FROM DAMAGING WINDS TONIGHT. THE TIMING OF THE MAIN ACTIVITY
FOR TONIGHT SEEMS TO BE LATER BASED ON THE TIMING OF THE NEXT
SIGNIFICANT SHORT WAVE AFTER MIDNIGHT. THE PLAN IS TO RAISE POPS
AFTER MIDNIGHT AS THE BOUNDARY AFFECTS OUR NORTHEAST AREAS FIRST
AND THEN MOVES SOUTHWARD. INDICATORS SHOW MOISTURE WRAPPING IN
BEHIND THE FRONT/BOUNDARY.

FOR WEDNESDAY...THE NORTHWEST FLOW CONTINUES AND BRINGS YET ANOTHER
DISTURBANCE ACROSS THE PANHANDLES. SURFACE SYSTEM WILL PULL
TOGETHER INGREDIENTS FOR ANOTHER ROUND OF SEVERE WEATHER...THIS TIME
FURTHER SOUTH IN THE AREA.

FOR THURSDAY...ALL INDICATORS SHOW SOMEWHAT LOWER TEMPERATURES AND
WILL LOWER THEM A FEW NOTCHES.

NO SIGNIFICANT CHANGES TO THE EXTENDED PERIOD. NORTHWEST FLOW
PERSISTS FOR THE REMAINDER OF THE WEEK. A SYSTEM IS STILL TIMED FOR
THE SAT/SUN PERIOD.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

15/10
Hazardous weather outlook, May 24, 8:26 PM CST, 3 hours 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
926 PM CDT TUE MAY 24 2005

OKZ001>003-TXZ001>020-251100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
926 PM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AND THE NORTHEAST
TEXAS PANHANDLE. OTHERWISE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR THE REST OF THE OKLAHOMA AND TEXAS PANHANDLES.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND NIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES AS A
COLD FRONT APPROACHES THE PANHANDLES. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY SEVERE WEATHER THREATS. THUNDERSTORMS WILL BE
POSSIBLE AGAIN THURSDAY THROUGH SUNDAY MAINLY DURING THE AFTERNOON
AND NIGHTTIME HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ACROSS ALL OF THE PANHANDLES SHOULD
STAY INFORMED CONCERNING THE SEVERE WEATHER POTENTIAL THROUGH
TONIGHT...AND AGAIN WEDNESDAY AFTERNOON AND NIGHT...AND BE
PREPARED FOR ACTIVATION SHOULD HAZARDOUS WEATHER DEVELOP.

GOEHRING

In the hours before

Special weather statement, May 24, 10:15 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1115 PM CDT TUE MAY 24 2005

OKZ002-003-TXZ003>005-009-010-250600-
BEAVER-HANSFORD-HEMPHILL-LIPSCOMB-OCHILTREE-ROBERTS-TEXAS-
1115 PM CDT TUE MAY 24 2005

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM CDT...

A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA EARLY
THIS MORNING. THESE STORMS ARE CAPABLE OF PRODUCING HAIL...VERY
HEAVY RAIN AND STRONG GUSTY WINDS. SOME OF THESE STORMS MAY BECOME
SEVERE EARLY THIS MORNING. GUYMON...BEAVER...SPEARMAN...PERRYTON...
LIPSCOMB...MIAMI AND CANADIAN ARE A FEW COMMUNITIES THAT WILL BE THE
PATH OF THE STRONGEST STORMS. BE READY TO MOVE INTO A STURDY BUILDING
AWAY FROM WINDOWS AS THESE STORMS APPROACH YOUR AREA. ALSO...BE
ALERT FOR RAPIDLY RISING WATER IN CREEKS AND IN POOR DRAINAGE AREAS.

GOEHRING
Special weather statement, May 24, 11:40 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1240 AM CDT WED MAY 25 2005

OKZ003-250630-
BEAVER OK-
1240 AM CDT WED MAY 25 2005

...STRONG THUNDERSTORM IN BEAVER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF FORGAN AT 1240 AM
CDT...MOVING SOUTHEAST AT 30 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

The radar

The Amarillo radar (KAMA), 165 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Texas

When
May 24, 11:48 PM CST to May 25, 11:48 PM CST
Where
Texas County, 6 mi WNW of Guymon
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.717, -101.583

Hail, Texas

When
May 25, 12:02 AM CST
Where
Texas County, Guymon
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.683, -101.483

Thunderstorm Wind, Beaver

When
May 25, 12:15 AM CST
Where
Beaver County, 3 mi E of Turpin
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.867, -100.833

Hail, Texas

When
May 25, 12:30 AM CST
Where
Texas County, 5 mi NW of Hardesty
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.667, -101.267

Hail, Texas

When
May 25, 12:33 AM CST
Where
Texas County, Hardesty
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.617, -101.200

Hail, Beaver

When
May 25, 1:00 AM CST
Where
Beaver County, Gray
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.550, -100.817

Thunderstorm Wind, Beaver

When
May 25, 1:00 AM CST
Where
Beaver County, Gray
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
36.550, -100.817

Tree limbs reported blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450276, 5450277, 5450278, 5450279, 5450280, 5450281, 5450282.